Nebraska, 2006

Ice Storm in Nebraska, December 19 to 20, 2006

December 19 to 20, 2006 · NWS GID · 12 events in 12 counties and zones

A major winter storm spun its way onto the plains. With mild temperatures in place at the start of the storm, precipitation began as rain, and pretty much stayed as rain.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A major winter storm spun its way onto the plains. With mild temperatures in place at the start of the storm, precipitation began as rain, and pretty much stayed as rain. In fact, freezing rain blanketed the majority of south central Nebraska on the night of the 19th and during the day on the 20th. By the end of the 20th, a fresh coat of ice resulted in broken tree limbs, power lines and power poles, especially along and west of U.S. Highway 281 across south central Nebraska. Some of the worst damage was west of Kearney into Dawson County where some towns didn’t have power for several days. Ironically, roads and sidewalks across the area were not terribly slick as air temperatures near 32 degrees and unseasonably warm ground temperatures combined to limit the surface icing. A small section of south central Nebraska measured 1 to 2 inches of snow toward the end of the event, primarily across Valley, Sherman, northwest Buffalo and northern Dawson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 19, 3:43 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 19, 3:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
343 AM CST TUE DEC 19 2006

.DISCUSSION...MAIN CONCERNS REVOLVE AROUND SYSTEM MOVING THROUGH THE
FORECAST AREA TODAY THROUGH THURSDAY.

SOME LINGERING CIRRUS REMAINS AS MOISTURE STREAMS INTO THE AREA
EARLY THIS MORNING. THE CIRRUS WILL BE CUT OFF AS AN UPPER LEVEL LOW
MOVES THROUGH THE SOUTHWEST CONUS TODAY. EVEN WITH THE CIRRUS
DIMINISHING DURING THE DAY...CLOUDS WILL BE INCREASING AS LOW LEVEL
MOISTURE MOVES IN AHEAD OF THE STORM SYSTEM.

THE UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE OUT OF THE
SOUTHERN ROCKIES TONIGHT...BUT THE CENTRAL PLAINS WILL FEEL THE
AFFECTS OF THIS SYSTEM ALREADY THIS AFTERNOON. THE UPPER LOW WILL
MOVE ACROSS THE PANHANDLES OF TEXAS AND OKLAHOMA THEN ACROSS KANSAS
THROUGH THURSDAY NIGHT. AS THE LOW LEVEL MOISTURE STREAMS INTO THE
AREA ON SOUTH WINDS EXPECT THAT PRECIPITATION WILL START THIS
AFTERNOON IN THE SOUTHWEST PART OF THE FORECAST AREA. THE
PRECIPITATION WILL SPREAD ACROSS THE AREA TONIGHT AND CONTINUE INTO
THURSDAY NIGHT.

THE MAIN CONCERN WITH THIS IS THE PRECIPITATION TYPE. FORECAST
SOUNDINGS FROM THE FAR WESTERN PART OF THE FORECAST AREA HAVE
FREEZING RAIN TO START WITH THIS EVENING BUT SHOULD CHANGE OVER TO
SLEET AND TO SNOW PROBABLY BY AROUND MIDNIGHT TONIGHT. IN THE FAR
EAST/SOUTHEAST PART OF THE FORECAST AREA HAS A BETTER CHANCE FOR
MORE RAIN THAN FREEZING RAIN ALTHOUGH THERE WILL BE SOME FREEZING
RAIN. BY WEDNESDAY NIGHT EXPECT THAT EVEN THIS AREA WILL CHANGE OVER
TO SNOW AS COLDER AIR FILTERS INTO THE REGION. THE CENTRAL PART OF
THE AREA IS EXPECTED TO HAVE RAIN CHANGE TO FREEZING RAIN THAT
SHOULD CONTINUE FROM LATE TONIGHT THROUGH WEDNESDAY BEFORE CHANGING
TO SNOW AS THE WARM LAYER ALOFT COOLS DOWN. THERE IS ENOUGH MOISTURE
WITH THIS SYSTEM THAT SIGNIFICANT PRECIPITATION AMOUNTS ARE LIKELY.

SOME DRIER AIR IS BROUGHT INTO THE SYSTEM WEDNESDAY NIGHT AND
ALTHOUGH IS DOES NOT BRING AN END TO THE PRECIPITATION...IT SHOULD
BE SOMEWHAT LIGHTER. EXPECT THAT THE PRECIPITATION WILL EVENTUALLY
COME TO AN END LATE THURSDAY NIGHT. MADE NO CHANGES TO FRIDAY AND
BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST
     WEDNESDAY FOR NEZ076-077-086-087.

     ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR NEZ039-040-046-047-061-062-074-075-084-085.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR NEZ060-072-082.

     ICE STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY
     FOR NEZ073-083.

     FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     WEDNESDAY FOR NEZ041-048-049-063-064.

KS...FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST
     WEDNESDAY FOR KSZ007-018-019.

     ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR KSZ006.

     ICE STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY
     FOR KSZ005-017.

&&
Hazardous weather outlook, Dec 18, 3:03 PM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CST MON DEC 18 2006

KSZ005-017-NEZ060-072-073-082-083-192115-
PHILLIPS-ROOKS-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
303 PM CST MON DEC 18 2006

...WINTRY WEATHER TO MOVE INTO THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SIGNIFICANT WINTER STORM IS FORECAST TO MOVE INTO THE CENTRAL
PLAINS AND WILL BRING SNOW AND FREEZING RAIN. A WINTER STORM
WATCH HAS BEEN POSTED FOR TUESDAY NIGHT AND WEDNESDAY. FOR
ADDITIONAL INFORMATION ON THIS STORM...SEE THE LATEST WINTER
WEATHER MESSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-018-NEZ039>041-046>049-061>063-074>076-084-085-192115-
SMITH-OSBORNE-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
BUFFALO-HALL-HAMILTON-KEARNEY-ADAMS-CLAY-FRANKLIN-WEBSTER-
303 PM CST MON DEC 18 2006

...WINTRY WEATHER TO MOVE INTO THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SIGNIFICANT WINTER STORM IS FORECAST TO MOVE INTO THE CENTRAL
PLAINS AND WILL BRING FREEZING RAIN...SNOW AND RAIN. A WINTER
STORM WATCH HAS BEEN POSTED FOR TUESDAY NIGHT AND WEDNESDAY. FOR
ADDITIONAL INFORMATION ON THIS STORM...SEE THE LATEST WINTER
WEATHER MESSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-019-NEZ064-077-086-087-192115-
JEWELL-MITCHELL-YORK-FILLMORE-NUCKOLLS-THAYER-
303 PM CST MON DEC 18 2006

...WINTRY WEATHER TO MOVE INTO THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SIGNIFICANT WINTER STORM IS FORECAST TO MOVE INTO THE CENTRAL
PLAINS AND WILL BRING RAIN...FREEZING RAIN AND SNOW. A WINTER
STORM WATCH HAS BEEN POSTED FOR TUESDAY NIGHT AND WEDNESDAY. FOR
ADDITIONAL INFORMATION ON THIS STORM...SEE THE LATEST WINTER
WEATHER MESSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KISNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm. Local standard time, as filed.

Ice Storm, Dawson

When
December 19, 4:00 AM CST to December 20, 6:00 PM CST
Where
Dawson forecast zone
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Ice Storm, Gosper

When
December 19, 4:00 AM CST to December 20, 6:00 PM CST
Where
Gosper forecast zone
Property damage
$300,000
Reported by
Newspaper
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Ice Storm, Phelps

When
December 19, 10:00 AM CST to December 20, 6:00 PM CST
Where
Phelps forecast zone
Property damage
$300,000
Reported by
Newspaper
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Ice Storm, Sherman

When
December 19, 3:00 PM CST to December 20, 6:00 PM CST
Where
Sherman forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Ice Storm, Buffalo

When
December 19, 3:00 PM CST to December 20, 6:00 PM CST
Where
Buffalo forecast zone
Property damage
$400,000
Reported by
Newspaper
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Ice Storm, Howard

When
December 19, 3:00 PM CST to December 20, 6:00 PM CST
Where
Howard forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Ice Storm, Kearney

When
December 20, 9:00 AM CST to 6:00 PM CST
Where
Kearney forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Ice Storm, Hall

When
December 20, 12:00 PM CST to 6:00 PM CST
Where
Hall forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Ice Storm, Adams

When
December 20, 12:00 PM CST to 6:00 PM CST
Where
Adams forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Ice Storm, Merrick

When
December 20, 12:00 PM CST to 6:00 PM CST
Where
Merrick forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
December 20, 12:00 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Ice Storm, York

When
December 20, 12:00 PM CST to 6:00 PM CST
Where
York forecast zone
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9863, 9865, 9868, 9871, 9873, 9875, 9874, 9876, 9877, 9878, 9879, 9880.